Skip to Content

Opioid Overdose

WHAT YOU NEED TO KNOW:

What is an opioid overdose?

An opioid overdose can occur if you take more than the recommended amount of opioids. Opioids are prescription medicines used to treat pain. Some examples include morphine, codeine, methadone, oxycodone, and hydrocodone. An overdose can also occur if you take opioids with alcohol or certain medicines that can cause harm if taken together. An overdose can also occur if you take an opioid that was prescribed for someone else. Learn to take these medicines safely. An opioid overdose can be life-threatening.

What are the signs and symptoms of an opioid overdose?

  • Slurred speech or confusion
  • Dizziness or stumbling while walking
  • Extreme drowsiness, trouble staying awake, or trouble speaking
  • Trouble waking up
  • Limp body
  • Pale or clammy skin
  • Blue fingernails or lips
  • Slow or shallow breathing
  • Slow heartbeat

How is an opioid overdose diagnosed?

Your healthcare provider will examine you and ask you or someone close to you about your symptoms. You may also need the following:

  • Pulse oximetry measures the percentage of oxygen in your blood. Pulse oximetry is done using a small instrument placed on your finger.
  • An arterial blood gas (ABG) test measures the amount of oxygen and carbon dioxide in your blood. An ABG test also measures the pH of your blood and the amount of bicarbonate in it.
  • Blood and urine tests may be done to check the level of opioids or other substances in your body.

How is an opioid overdose treated?

Oxygen therapy will be used to help you breathe easier. You will also need a medicine called naloxone. Naloxone helps to reverse the effects of opioids.

What do I need to know about opioid safety?

  • Do not suddenly stop taking opioid pain medicine. If you have been taking opioid pain medicine for longer than 2 weeks, a sudden stop may cause dangerous side effects. If you need to continue taking an opioid, do not suddenly stop taking it. Work with your healthcare provider to decrease your dose slowly if that is the goal.
  • Take your medicine exactly as directed. Do not take more of the recommended amount of opioids each time you take it. Do not take opioids more often than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one.
  • Do not take opioids that belong to someone else. The amount of opioids that person takes may not be right for you.
  • Do not mix opioids with alcohol, sleeping pills, or street drugs. The combination of these substances can cause an overdose.
  • Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. In some states, you may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
  • Keep opioids out of the reach of children. Store opioids in a locked cabinet or in a location that children cannot get to. Ask your healthcare provider how to dispose of any unused opioid medicines.
  • Follow instructions for what to do with medicine you do not use. Your healthcare provider will give you instructions for how to dispose of opioid pain medicine safely. This helps make sure no one else takes the medicine.

Call 911 for any of the following:

  • You have trouble staying awake and your breathing is slow or shallow.

When should I or someone else seek immediate care?

  • Your speech is slurred, or you are confused.
  • You are dizzy or stumble when you walk.
  • You are extremely drowsy, or you have trouble staying awake or speaking.
  • Your body is limp.
  • You have pale or clammy skin.
  • You have blue fingernails or lips.
  • Your heartbeat is slower than normal.

When should I contact my healthcare provider?

  • You cannot stop vomiting.
  • You have questions or concerns about your condition or care.

Care Agreement

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Learn more about Opioid Overdose

Associated drugs

Micromedex® Care Notes

Hide